Martha Morrell

Publication Details

  • Fenfluramine-Phentermine (Fen-Phen) and Seizures: Evidence for an Association. Epilepsy & behavior : E&B Spencer, D. C., Hwang, J., Morrell, M. J. 2000; 1 (6): 448-452

    Abstract:

    Fenfluramine-phentermine combination therapy ("fen-phen") became a popular treatment for obesity in the 1990s. Although this treatment causes cardiac toxicity, use of these medications has not previously been associated with seizures. We report five cases with apparent association between use of fenfluramine-phentermine and occurrence of seizures. Three patients with a history of childhood-onset idiopathic generalized epilepsy in remission experienced a recrudescence of seizures following treatment with fenfluramine-phentermine. Two patients presented with new-onset seizures in midlife following use of fenfluramine-phentermine, and seizures persisted following discontinuation of this therapy. One of these patients restarted fenfluramine-phentermine months later, and experienced recurrent seizures. The nature of the association between fenfluramine-phentermine and seizures is uncertain from this preliminary report. There may be a specific association with idiopathic generalized epilepsies, which appeared to be overrepresented in this case series. An effect of fen-phen on seizure threshold appears most likely; however, an epileptogenic effect cannot be excluded.

    View details for PubMedID 12737835

Stanford Medicine Resources:

Footer Links: